Alert archive / Colorado / Flash Flood Warnings in 2016
Flash Flood Warning 11, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 3, 2016, 1:48 PM MDT for Rio Blanco County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2016, 1:48 PM MDT (19:48 UTC)
- Expired
- Aug 3, 2016, 4:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Rio Blanco County, CO
The radar
The Grand Junction radar (KGJX), 90 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2440 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
619 WGUS55 KGJT 031948 FFWGJT COC103-032245- /O.NEW.KGJT.FF.W.0011.160803T1948Z-160803T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 148 PM MDT WED AUG 3 2016 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL RIO BLANCO COUNTY IN NORTHWESTERN COLORADO... * UNTIL 445 PM MDT * AT 146 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS DEVELOPING OVER THE SAME AREA OF THE PICEANCE BASIN ON THE ROAN PLATEAU...PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY AND COULD IMPACT COUNTY ROAD 5 AND NUMEROUS LOCAL ROADWAYS. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...PICEANCE CREEK... HUNTER CREEK...STAKE SPRINGS DRAW...EAST FORK STEWART GULCH...STEWART GULCH...WILLOW CREEK...DRY FORK PICEANCE CREEK...RYAN GULCH...BLACK SULPHUR CREEK...FAWN CREEK...WEST FORK STEWART GULCH AND EUREKA CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. DRY WASHES AND ARROYOS WILL BEGIN TO FLOW AND QUICKLY BECOME RAGING KILLERS IN A MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL. && LAT...LON 3992 10843 3991 10819 3980 10816 3980 10842 $$ 15
2 follow-up statements
114 WGUS75 KGJT 032120 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 320 PM MDT WED AUG 3 2016 COC103-032245- /O.CON.KGJT.FF.W.0011.000000T0000Z-160803T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RIO BLANCO CO- 320 PM MDT WED AUG 3 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR CENTRAL RIO BLANCO COUNTY... AT 317 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA HAD MOVED NORTHWEST OF THE WARNED AREA. UP TO TWO INCHES OF RAIN MAY HAVE FALLEN ACROSS THE PICEANCE CREEK BASIN. SOME MINOR FLOODING AND DEBRIS SLIDES HAVE BEEN REPORTED BUT ADDITIONAL RUNOFF IS EXPECTED TO CONTINUE OVER THE NEXT HOUR OR SO. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...PICEANCE CREEK... HUNTER CREEK...STAKE SPRINGS DRAW...EAST FORK STEWART GULCH...STEWART GULCH...WILLOW CREEK...DRY FORK PICEANCE CREEK...RYAN GULCH...BLACK SULPHUR CREEK...FAWN CREEK...WEST FORK STEWART GULCH AND EUREKA CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... DRY WASHES AND ARROYOS WILL BEGIN TO FLOW AND QUICKLY BECOME RAGING KILLERS IN A MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL. && LAT...LON 3992 10843 3991 10819 3980 10816 3980 10842 $$ 15
036 WGUS75 KGJT 032243 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 443 PM MDT WED AUG 3 2016 COC103-032253- /O.EXP.KGJT.FF.W.0011.000000T0000Z-160803T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RIO BLANCO CO- 443 PM MDT WED AUG 3 2016 ...THE FLASH FLOOD WARNING FOR CENTRAL RIO BLANCO COUNTY WILL EXPIRE AT 445 PM MDT... FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. LAT...LON 3992 10843 3991 10819 3980 10816 3980 10842 $$ JOE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 10:41 AM MDT, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 3, 10:41 AM MDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 1041 AM MDT WED AUG 3 2016 .SHORT TERM...(Today through Thursday) Issued at 228 AM MDT Wed Aug 3 2016 Mid to high level clouds remain over the southern half of the CWA this morning with a few showers down south thrown in for good measure. Today looks to be the start of the monsoonal push of moisture as latest mesoscale analysis indicating around 1.2 inches of PWAT for the four corners region. This moisture will be worked on by daytime heating and also a small perturbation which is currently over northeastern Arizona. H7 winds show a very weak area of low pressure in that area and this forcing is reflected in increased QPF from the NAM and GFS. This weak disturbance will approach the four corners region today and models show some enhanced QPF along with it. The 06Z NAM run really ratchets up preciptation for our southern areas starting around noontime and continuing through midnight. The GFS likes this solution too though not as robust. Felt it prudent to go with flash flood watch for this afternoon and evening for the San Juans, southeastern Utah and also our southern valleys. Ample moisture, slow moving storms and some forcing should all lend themselves for some heavy rainers through the day. Aside from the precipitation down south, a deep area of low pressure moving along the U.S. and Canadian border will drag a front through the northern Rockies and this front will just graze our area this evening. By the time it reaches our area, it will have weakened quite a bit but still looks to be the focus for some showers and storms though not as strong as those down south. Once the front/trough moves through, winds will switch to the northwest overnight and limit advecting moisture from the south for areas north of I-70. For Thursday then, moisture will continue to stream up from the south while the weak low also moves over the CWA. Add to the mix an upper level trough approaching from the Great Basin and all ingredients are in place for some heavy rainfall. At this point, the heaviest precip looks to fall over the four corners region during the day before transitioning to the San Juans and the mountains on our side of the Continental Divide in the afternoon and evening hours. A flash flood watch looks very likely but held off this morning to allow a model run or two to really nail down the specifics. It will also allow day shift to see how models do today with forecast precipitation. .LONG TERM...(Thursday night through Tuesday) Issued at 307 PM MDT Tue Aug 2 2016 Another shortwave moves through the region on Friday with widespread storm coverage spreading across much of the area. Steering flow remains light. That being said, potential exists for more widespread flash flooding, mainly areas south of I-70, due to deep moisture, added forcing/lift with disturbances, and light steering flow with very little storm motion. Some concerns are that there may be too much cloud cover due to the substantial increase in moisture, which would limit convective potential. Will issue a Special Weather Statement (SPS) to address this heightened potential and let later shifts hone in on the details before deciding on a possible Flash Flood Watch. Saturday through Tuesday...the upper low will remain positioned over the Pacific Northwest through Monday before it finally begins its eastward track through Idaho and Montana by Tuesday. Enough moisture will remain over the region for daily storms each afternoon and evening this weekend, beginning over the higher terrain with drift into some adjacent valleys. Disturbances will continually be ejected out from this upper low, but will not have a direct impact on our area, so expect most activity to die down by midnight. Drier air will slowly advect in from the west throughout this period. Expect a more significant downturn in convection Monday and Tuesday as the upper low tracks eastward along the U.S.-Canadian border, bringing much drier air in from the west, with focus for convection mainly over higher terrain of western Colorado. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1041 AM MDT Wed Aug 3 2016 The day will start off VFR conditions with conditions deteriorating throughout the afternoon and evening. Showers and thunderstorms will develop after 17Z and continue through 03Z Thursday for most areas. Some storms may linger all night especially over southeast Utah and southwest Colorado, impacting KTEX and KDRO. Storms will be slow moving with heavy rainfall and gusty winds from stronger storms, reducing cigs and vsby to MVFR/IFR at times. && .GJT Watches/Warnings/Advisories... CO...Flash Flood Watch through this evening for COZ018>023. UT...Flash Flood Watch through this evening for UTZ022-028-029. && SHORT TERM...TGR LONG TERM...MDA AVIATION...MDA
Hazardous weather outlook, Aug 3, 5:18 AM MDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 518 AM MDT WED AUG 3 2016 COZ001>014-017>023-UTZ022>025-027>029-041200- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 518 AM MDT WED AUG 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL FORM AGAIN TODAY AS MONSOONAL MOISTURE CONTINUES TO STREAM UP FROM THE SOUTH. INCREASED CHANCES FOR HEAVY RAIN FROM STORMS HAVE INCREASED FLASH FLOOD POTENTIAL SO A FLASH FLOOD WATCH HAS BEEN ISSUED FOR SOUTHERN AREAS OF OUR FORECAST AREA. COVERAGE SHOULD DIE DOWN BY TONIGHT THOUGH SOME SHOWERS WILL LIKELY CONTINUE INTO THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LITTLE CHANGE FROM DAY TO DAY AS SLOW MOVING STORMS WILL DROP PLENTY OF RAIN ACROSS THE FORECAST AREA AS MONSOONAL FLOW CONTINUES. BOTH THURSDAY AND FRIDAY LOOK TO BE THE WETTEST DAYS AS FLASH FLOODING CONCERNS WILL LIKELY CONTINUE. MODELS INDICATE WE WILL START DRYING OUT BY MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 3:40 AM MDT | Flash Flood Watch | GJT | Archuleta, Dolores, Gunnison, Hinsdale, La Plata, Mesa and 5 more | 20 hr |
| Aug 3, 1:05 PM MDT | Areal Flood Advisory | GJT | Rio Blanco | 3 hr |
| Aug 3, 2:56 PM MDT | Flash Flood Watch | GJT | Archuleta, Delta, Dolores, Eagle, Garfield, Gunnison and 10 more | 29 hr |
Nearby
Flash Flood Warnings in Colorado, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.